Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Clonidine Toxicity Clinical Presentation

  • Author: David Riley, MD, MSc; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Dec 04, 2015
 

History

While elucidating the amount and timing of the clonidine ingestion is helpful, in practice, signs and symptoms guide therapy. Always suspect other co-ingestants and screen appropriately.

Children are particularly susceptible to toxic reaction from small doses (ie, normal adult therapeutic doses) of clonidine.

The Catapres TTS patch appears similar to a small Band-Aid or sticker, and a child could pull the patch off a sleeping caretaker. Several case reports document patches detaching spontaneously from a sleeping parent in a bed shared with a child and subsequently adhering to the child with resultant toxicity. In cases of possible clonidine toxicity involving children, always question family, friends, and emergency medical services (EMS) as to whether a child may have had access to clonidine.

Irritability may be noted.

Three patients who were receiving long-term treatment with intrathecal clonidine experienced a clonidine overdose because of inadvertent extravasation during the refilling procedure. All three patients experienced loss of consciousness and severe systemic hypertension that required aggressive parenteral treatment. Inadvertent injection of clonidine into the subcutaneous pocket rather than into the reservoir is rare, but it is very dangerous because the drug cannot be retrieved and massive doses are involved.[2]

Next

Physical

Symptoms develop rapidly (usually within 30-60 min) postingestion and may resemble an opioid overdose with miosis, bradycardia, respiratory depression, and coma. From a differential standpoint, comatose-appearing children with clonidine toxicity may awaken and be intermittently lucid when subjected to vigorous stimuli (eg, physical, verbal), whereas patients with opioid overdoses subjected to the same stimuli may awaken but are obtunded.

Symptoms tend to be relatively more severe in pediatric patients. Toxic presentations also may include hypotension, hypertension, mydriasis, hypothermia, ileus, hypotonia, hyporeflexia, intermittent apnea, atrioventricular (AV) nodal heart block, and seizures.

With significant ingestions, patients usually present with bradycardia. Associated hypotension may be severe and last up to 24 hours. Hypertension is less common and usually more transient.

Hypothermia has been reported but is usually mild. Patients may present with CNS depression, which may range from mild drowsiness (common) to coma. Baseline mental status usually returns within 24-48 hours of ingestion.

Hyporeflexia may develop, and seizures may occur.

Dysrhythmias may occur and include AV nodal block, Wenckebach, and tachycardia. Pallor and cool extremities have been reported.

Pulmonary

Respiratory depression is common, especially in children, and may require endotracheal intubation. Respiratory failure usually occurs within 1-2 hours of ingestion. Ataxic breathing may be observed, and patients may experience periods of apnea.

Previous
 
 
Contributor Information and Disclosures
Author

David Riley, MD, MSc RDMS, RDCS, RVT, RMSK, Assistant Clinical Professor of Medicine, Director of Emergency Ultrasonography and Ultrasound Research, Attending Physician, Department of Emergency Medicine, Columbia University Medical Center, New York Presbyterian Hospital

David Riley, MD, MSc is a member of the following medical societies: American Academy of Emergency Medicine, American Institute of Ultrasound in Medicine, American Society of Echocardiography, American College of Emergency Physicians, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Specialty Editor Board

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

John G Benitez, MD, MPH Associate Professor, Department of Medicine, Medical Toxicology, Vanderbilt University Medical Center; Managing Director, Tennessee Poison Center

John G Benitez, MD, MPH is a member of the following medical societies: American Academy of Clinical Toxicology, American Academy of Emergency Medicine, American College of Medical Toxicology, American College of Preventive Medicine, Undersea and Hyperbaric Medical Society, Wilderness Medical Society, American College of Occupational and Environmental Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Edward A Michelson, MD Associate Professor, Program Director, Department of Emergency Medicine, University Hospital Health Systems of Cleveland

Edward A Michelson, MD is a member of the following medical societies: American College of Emergency Physicians, National Association of EMS Physicians, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

References
  1. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline]. [Full Text].

  2. Perruchoud C, Bovy M, Durrer A, Rosato M, Rutschmann B, Mustaki JP, et al. Severe hypertension following accidental clonidine overdose during the refilling of an implanted intrathecal drug delivery system. Neuromodulation. 2012 Jan-Feb. 15(1):31-4; discussion 34. [Medline].

  3. Ahmad SA, Scolnik D, Snehal V, Glatstein M. Use of naloxone for clonidine intoxication in the pediatric age group: case report and review of the literature. Am J Ther. 2015 Jan-Feb. 22 (1):e14-6. [Medline].

  4. Wasserberger J, Ordog GJ. Naloxone-induced hypertension in patients on clonidine. Ann Emerg Med. 1988 May. 17 (5):557. [Medline].

  5. Hegenbarth MA, American Academy of Pediatrics Committee on Drugs. Preparing for pediatric emergencies: drugs to consider. Pediatrics. 2008 Feb. 121(2):433-43. [Medline].

  6. Roberge RJ, McGuire SP, Krenzelok EP. Yohimbine as an antidote for clonidine overdose. Am J Emerg Med. 1996 Nov. 14 (7):678-80. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.